Alert archive / Texas / Special Weather Statements in 2013

Special Weather Statement, NWS Austin/San Antonio, TX

July 16, 2013Bexar County, Comal County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Jul 16, 2013, 2:25 PM CDT for Bexar County, Comal County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2013, 2:25 PM CDT (19:25 UTC)
Expired
Jul 16, 2013, 3:15 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX

Counties Bexar County, TX, Comal County, TX

The radar

The Austin/San Antonio radar (KEWX), 34 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2013-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2013-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WWUS84 KEWX 161925
SPSEWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT TUE JUL 16 2013

TXZ205>207-162015-
BEXAR-COMAL-GUADALUPE-
225 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMAL...NORTHERN BEXAR
AND WESTERN GUADALUPE COUNTIES UNTIL 315 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW BRAUNFELS TO
UNIVERSAL CITY TO HELOTES...AND MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH 
BRIEF VERY HEAVY RAIN AND OCCASIONAL DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NEW BRAUNFELS...
  CANYON LAKE DAM...
  SELMA...
  HELOTES...
  SHAVANO PARK...
  GARDEN RIDGE...
  HOLLYWOOD PARK...
  CROSS MOUNTAIN...
  THE DOMINION...
  LEON SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2988 9821 2967 9808 2946 9823 2941 9877
      2970 9879
TIME...MOT...LOC 1925Z 146DEG 16KT 2967 9816 2956 9832
          2953 9873

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Jul 16, 12:58 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 16, 12:58 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 PM CDT TUE JUL 16 2013

.AVIATION...
SCATTERED TO NUMEROUS SHRA/TSRA CAN BE EXPECTED THIS AFTERNOON
INTO EVENING. HAVE TEMPO GROUPS FOR I-35 TAFS 19Z-23Z AND KDRT
22Z-02Z. SHRA/TSRA DECREASE LATE EVENING INTO OVERNIGHT AS AIRMASS
STABILIZES. SCATTERED SHRA/TSRA REDEVELOP ON WEDNESDAY AND HAVE
INCLUDED PROB30 FOR 30 HOUR TAFS OF KAUS AND KSAT FOR 17/18Z-23Z.
HOWEVER...CAN NOT RULE OUT SHRA/TSRA AT TAF SITES FOR OTHER TIME
PERIODS AS AIRMASS REMAINS MOIST. VFR CIGS THIS AFTERNOON INTO
EVENING...EXCEPT LOCAL MVFR CIGS IN AND NEAR SHRA/TSRA.
REDEVELOPMENT OF IFR/MVFR CIGS EXPECTED OVERNIGHT LIFTING TO VFR
BY WEDNESDAY AFTERNOON...EXCEPT LOCAL MVFR CIGS IN AND NEAR
SHRA/TSRA. E TO SE WINDS 5 TO 12 KTS WILL PREVAIL. EXCEPT GUSTS TO
30 KTS IN AND NEAR SHRA/TSRA THIS AFTERNOON INTO EVENING.

&&

.PREV DISCUSSION... /ISSUED 1122 AM CDT TUE JUL 16 2013/

UPDATE...
LATE MORNING UPDATE SENT MAINLY TO REFINE POP AND QPF TRENDS. THE
MORNING MODEL RUNS SHOW A CONTINUED EMPHASIS ON HIGHER RAIN
CHANCES OVER THE SWRN HALF OF THE FORECAST AREA THROUGH EARLY THIS
EVENING...WITH A DECREASING TREND FOR CENTRAL AND EASTERN COUNTIES
LATE TONIGHT. LOCALLY HEAVY RAINFALL MENTION FOR THIS EVENING WAS
CONTRACTED TO JUST THE WESTERN 1/3 OF OUR COUNTIES FOR EARLY THIS
EVENING. SOME COSMETIC CHANGES WERE MADE INTO DAY 2 TO REFLECT A
GRADUAL SHIFT TOWARD DIURNAL CONVECTION. ALSO MADE A SLIGHT
ADJUSTMENT TO TEMPS AND SKY CONDITION TO SHOW SLIGHTLY MORE SUN
AND HEATING OVER COUNTIES NORTH OF I-10 THIS AFTERNOON.

PREV DISCUSSION... /ISSUED 648 AM CDT TUE JUL 16 2013/

AVIATION...
/12Z TAFS/
ON AND OFF SHOWERS WILL CONTINUE THIS MORNING ACROSS SOUTH CENTRAL
TEXAS ESPECIALLY ALONG AND SOUTH OF HIGHWAY 90 AS COASTAL SHOWERS
MOVE OVER INLAND AREAS AND A SECOND GROUP OF LIGHT TO MODERATE
SHOWERS MOVE ACROSS WESTERN VAL VERDE COUNTY. CIGS WILL BE
MVFR/IFR FOR MUCH OF THE MORNING AND AFTERNOON PERIODS WITH SHOWERS
INCREASING LATE THIS MORNING INTO THE AFTERNOON HOURS WITH
THUNDERSTORMS EXPECTED TO AFFECT THE I-35 TERMINALS AT OR AROUND
17Z TO 20Z. LATE THIS AFTERNOON...LINGERING SHOWERS ARE EXPECTED
OVER MUCH OF SOUTH CENTRAL TEXAS WITH VFR CIGS ANTICIPATED FOR
SEVERAL HOURS BEFORE MVFR/IFR CIGS RETURN LATE TONIGHT INTO
WEDNESDAY MORNING.

PREV DISCUSSION... /ISSUED 340 AM CDT TUE JUL 16 2013/

SHORT TERM (TODAY THROUGH WEDNESDAY)...
WATER VAPOR IMAGERY SHOWS THE UPPER LOW OVER THE PANHANDLE
CONTINUING ON A WSW TRACK TOWARD NEW MEXICO TODAY...AND MODELS ARE
IN GOOD AGREEMENT IN CONTINUING ITS PROGRESSION TO NORTHERN MEXICO AND
WEAKENING TO A SHEAR AXIS TOMORROW. THE FORECAST IS GENERALLY A
BLEND OF ALL MODELS...BUT THE GFS IS NOT TOO BAD AS THE STARTING
POINT. THE PROSPECTS FOR CONVECTION AND LOCALLY HEAVY RAIN LOOK
GOOD AGAIN THIS AFTERNOON AND EARLY EVENING WITH PWAT AOA 2
INCHES...CLOSE PROXIMITY TO THE SHEAR AXIS...AND A STATIONARY
SURFACE BOUNDARY JUST TO THE NORTH OF OUR CWA. HOWEVER... HIGHER
RESOLUTION MODELS SUCH AS THE HRRR...NSSL WRF...AND TTECH WRF ALL
POINT TO MORE SCATTERED CONVECTION TODAY AND NO FOCUS AREA FOR
HEAVY RAIN. CONSIDERING THE CURRENT DIURNAL DECREASING TREND SEEN
ON RADAR AND SATELLITE...AND THE HIGH RESOLUTION MODEL
PROJECTIONS...WILL CANCEL THE FLASH FLOOD WATCH AT 4 AM.
HOWEVER...WILL MAINTAIN MENTION OF LOCALLY HEAVY RAIN AS SOME
CELLS COULD PRODUCE 1-2 INCHES IN LESS THAN TWO HOURS THIS
AFTERNOON AND EVENING. WE DO NOT EXPECT ANY SEVERE THREAT WITH A
NEARLY MOIST ADIABATIC ATMOSPHERE. RAINFALL AMOUNTS SHOULD AVERAGE
1/4 TO 1/2 INCH OVER THE NEXT 24 HOURS...ALTHOUGH A FEW SPOTS
COULD GET UP TO 2 INCHES.

LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
NO SIGNIFICANT CHANGE TO THE FORECAST...GENERALLY WARMING/DRYING
CONDITIONS AS THE UPPER LOW MOVES INTO MEXICO...A SHEAR AXIS
ARRIVES FROM THE GULF THURSDAY/FRIDAY...AND THE UPPER LEVEL RIDGE
BUILDS OVER THE WEEKEND INTO NEXT WEEK. THE SHEAR AXIS FROM THE
GULF WILL KEEP CHANCE POPS THROUGH THURSDAY...BUT THEN ONLY EXPECT
SEA BREEZE CONVECTION ALONG THE COASTAL PLAINS FRIDAY THROUGH
SUNDAY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH FRIDAY...
THEN RETURN TO NEAR NORMAL OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  74  90  74  95 /  50  40  50  50  30
AUSTIN BERGSTROM INTL AIRPORT  90  71  90  72  95 /  50  40  50  50  30
NEW BRAUNFELS MUNI AIRPORT     88  71  88  71  93 /  60  40  50  50  30
BURNET MUNI AIRPORT            84  72  84  72  90 /  50  40  50  50  30
DEL RIO INTL AIRPORT           86  74  86  75  88 /  60  60  50  50  30
GEORGETOWN MUNI AIRPORT        86  72  86  72  92 /  50  40  50  50  30
HONDO MUNI AIRPORT             88  73  89  73  93 /  60  40  50  50  30
SAN MARCOS MUNI AIRPORT        88  72  88  73  93 /  60  40  50  50  30
LA GRANGE - FAYETTE REGIONAL   92  74  92  73  94 /  60  40  50  50  30
SAN ANTONIO INTL AIRPORT       88  75  88  75  92 /  60  40  50  50  30
STINSON MUNI AIRPORT           87  73  90  74  92 /  60  40  50  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Jul 16, 11:44 AM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1144 AM CDT TUE JUL 16 2013

TXZ171>173-183>194-202>209-217>225-228-171100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1144 AM CDT TUE JUL 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL STORM SYSTEM MOVING FROM THE TEXAS PANHANDLE INTO
NEW MEXICO WILL INTERACT WITH A MOIST AIRMASS. THIS WILL GENERATE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTH
CENTRAL TEXAS THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT WILL BE
LOCALLY HEAVY DOWNPOURS THIS AFTERNOON INTO EVENING. ISOLATED
RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY CAUSE PONDING OF WATER IN
LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A RESIDUAL MOIST AIRMASS WILL ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS SOUTH CENTRAL TEXAS ON WEDNESDAY.
THE MAIN THREAT WILL BE LOCALLY HEAVY DOWNPOURS. ISOLATED RAINFALL
AMOUNTS OF 1 TO 2 INCHES MAY CAUSE PONDING OF WATER IN LOW LYING
AREAS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 16, 2:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT TUE JUL 16 2013

TXZ205>207-162015-
BEXAR-COMAL-GUADALUPE-
225 PM CDT TUE JUL 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COMAL...NORTHERN BEXAR
AND WESTERN GUADALUPE COUNTIES UNTIL 315 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW BRAUNFELS TO
UNIVERSAL CITY TO HELOTES...AND MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF VERY HEAVY RAIN AND OCCASIONAL DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NEW BRAUNFELS...
  CANYON LAKE DAM...
  SELMA...
  HELOTES...
  SHAVANO PARK...
  GARDEN RIDGE...
  HOLLYWOOD PARK...
  CROSS MOUNTAIN...
  THE DOMINION...
  LEON SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2988 9821 2967 9808 2946 9823 2941 9877
      2970 9879
TIME...MOT...LOC 1925Z 146DEG 16KT 2967 9816 2956 9832
          2953 9873

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:51 PM CDTSpecial Weather StatementEWXComal39 min

Nearby

Special Weather Statements in Texas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.